In the September 1994 issue of the Archives, Dr Saran and colleagues1 reported the association of acute hypopyon uveitis in patients with acquired immunodeficiency syndrome (AIDS) who had been treated for systemic Mycobacterium avium complex infection with rifabutin. Other investigators2-4 have also noted an association of uveitis with rifabutin use in their patients with human immunodeficiency virus infection.
In this country, rifabutin has been approved for only a handful of uses, such as the prophylactic treatment for disseminated M avium complex infections in patients with advanced AIDS. Other approved uses for this drug include treatment of refractory cases of pulmonary tuberculosis and inflammatory bowel disease (IBD).
We would like to share our experience with the use of rifabutin in the treatment of IBD. Ten years ago, one of us (W.R.T.) noted that when a Mycobacterium species that was isolated from the diseased bowels of two patients with Crohn's
To KW, Tsiaras WG, Thayer WR. Rifabutin Use in Inflammatory Bowel Disease. Arch Ophthalmol. 1995;113(11):1354. doi:10.1001/archopht.1995.01100110014002
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: